Alert archive / Indiana / Gale Warnings in 2020

Gale Warning 10, NWS Northern Indiana

March 28, 2020

NWS Northern Indiana issued this gale warning at Mar 28, 2020, 4:25 AM EDT. It took effect at Mar 29, 2020, 5:00 AM EDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 2020, 4:25 AM EDT (08:25 UTC)
In effect from
Mar 29, 2020, 5:00 AM EDT
Expired
Mar 29, 2020, 11:00 PM EDT
In force
18 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

392 
WHUS73 KIWX 280825
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
425 AM EDT Sat Mar 28 2020

LMZ043-046-281630-
/O.UPG.KIWX.GL.A.0008.200329T0900Z-200330T0300Z/
/O.NEW.KIWX.GL.W.0010.200329T0900Z-200330T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
425 AM EDT Sat Mar 28 2020

...GALE WARNING IN EFFECT FROM 5 AM TO 11 PM EDT SUNDAY...

The National Weather Service in Northern Indiana has issued a
Gale Warning, which is in effect from 5 AM to 11 PM EDT Sunday.
The Gale Watch is no longer in effect. 

* WINDS...Southwest 20 to 30 knots. Gusts to 35 knot gales.

* WAVES...5 to 10 feet, occasionally to 13 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
6 follow-up statements
735 
WHUS73 KIWX 281433
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1033 AM EDT Sat Mar 28 2020

LMZ043-046-282245-
/O.CON.KIWX.GL.W.0010.200329T0900Z-200330T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1033 AM EDT Sat Mar 28 2020

...GALE WARNING REMAINS IN EFFECT FROM 5 AM TO 11 PM EDT SUNDAY...

* WINDS...Southwest 20 to 30 knots. Gusts to 40 knot gales.

* WAVES...5 to 10 feet, occasionally to 13 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
923 
WHUS73 KIWX 281935
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
335 PM EDT Sat Mar 28 2020

LMZ043-046-290345-
/O.CON.KIWX.GL.W.0010.200329T0900Z-200330T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
335 PM EDT Sat Mar 28 2020

...GALE WARNING REMAINS IN EFFECT FROM 5 AM TO 11 PM EDT SUNDAY...

* WINDS...Southwest 20 to 30 knots. Gusts to 40 knot gales.

* WAVES...5 to 10 feet, occasionally to 13 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
308 
WHUS73 KIWX 290156
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
956 PM EDT Sat Mar 28 2020

LMZ043-046-291000-
/O.CON.KIWX.GL.W.0010.200329T0900Z-200330T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
956 PM EDT Sat Mar 28 2020

...GALE WARNING REMAINS IN EFFECT FROM 5 AM TO 11 PM EDT SUNDAY...

* WINDS...Southwest 20 to 30 knots. Gusts to 40 knot gales.

* WAVES...5 to 10 feet, occasionally to 13 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
360 
WHUS73 KIWX 290803
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
403 AM EDT Sun Mar 29 2020

LMZ043-046-291615-
/O.CON.KIWX.GL.W.0010.200329T0900Z-200330T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
403 AM EDT Sun Mar 29 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WINDS...Southwest 20 to 30 knots becoming west tonight. Gusts to
  40 knot gales. Winds diminishing overnight.

* WAVES...5 to 10 feet, occasionally to 13 feet. Waves subsiding
  tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
395 
WHUS73 KIWX 291426
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1026 AM EDT Sun Mar 29 2020

LMZ043-046-292230-
/O.CON.KIWX.GL.W.0010.000000T0000Z-200330T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1026 AM EDT Sun Mar 29 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WINDS...Southwest 20 to 30 knots becoming west tonight. Gusts to
  45 knot gales. Winds diminishing overnight. 

* WAVES...5 to 10 feet, occasionally to 13 feet. Waves subsiding 
  tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
098 
WHUS73 KIWX 291931
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
331 PM EDT Sun Mar 29 2020

LMZ043-046-300300-
/O.CON.KIWX.GL.W.0010.000000T0000Z-200330T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
331 PM EDT Sun Mar 29 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WINDS...Southwest 20 to 30 knots becoming west tonight. Gusts 
  to 45 knot gales. Winds diminishing overnight. 

* WAVES...5 to 10 feet, occasionally to 13 feet. Waves subsiding 
  tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Mar 28, 4:00 AM EDT, 25 minutes earlier.

Area forecast discussion, Mar 28, 4:00 AM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
400 AM EDT Sat Mar 28 2020

.SYNOPSIS...
Issued at 355 AM EDT Sat Mar 28 2020

Storms are currently moving through southern MI, northeast IN, and
northwest OH. Another round of storms is expected to move in from
the southwest this morning. These storms will bring a risk for
heavy rain could result in flooding or flash flooding. A Flash
Flood Watch is in effect through 11 AM. A few strong to severe
storms are also possible.

All modes of severe weather are possible this afternoon into
tonight including large hail, damaging wind gusts, and possibly a
few tornadoes. Strong winds are expected across the area late
tonight through Sunday. These winds will cause hazardous
conditions for small crafts on Lake Michigan and could result in
lakeshore flooding of near Lake Michigan counties. Minor to
moderate river flooding is possible through Wednesday.

&&

.SHORT TERM...(Today and Tonight)
Issued at 355 AM EDT Sat Mar 28 2020

A strengthening low pressure system ejecting out of the central
plains will bring numerous thunderstorms to the forecast area today
and tonight, and potentially severe weather. As the warm front lifts
north this morning, elevated instability will be increasing.
Coverage could become widespread early as the 850mb jet and Theta-E
increases. MUCAPE will also be increasing up to around 1500 J/kg.
With bulk shear 50+ kts, strong rotating storms will be possible.
Due to the elevated nature of these storms, isolated large hail will
be the primary threat. There is a strong low-level inversion which
will limit the strong wind or tornado threat.

Heavy rain is also expected with these storms, which could
potentially lead to flash flooding, and the Flash Flood Watch has
been expanded to cover the northwest counties as well. Heavy rain
today will also lead to river rises, which could cause minor to
moderate flooding into Wednesday.

There may be a break in activity around midday as the warm front
stalls near the southern border of the CWA. The latest model runs
are consistent in continuing to show the front entering the area mid
to late afternoon and reaching southern Lower Michigan late evening.
There may not be much development in the warn sector during this
period, but some models are showing a few discreet supercells moving
through the area along the leading edge of the warm front. There
will be sufficient daytime heating remaining to allow surface
instability to rise towards 1000 J/kg as deep layer shear remains
incredibly high, and surface dewpoints in the lower to mid 60s
advect northward.

The next focus for severe weather will be ahead of the cold front as
it comes in from the west overnight. Storms will initially develop
over eastern Iowa and Missouri during the afternoon, and then
organize into a line as they push east. These long lived storms will
have the potential to bring all modes of severe weather, including a
few tornadoes given the favorable environment. The SPC Day 1 outlook
still shows the far western/southwestern counties would have the
highest risk for tornadoes and that as storms move further east they
will be encountering a gradually stabilizing environment. This
wouldn't rule out a continued severe risk across the eastern half of
the area, just a more narrow window for it to occur. Instability
significantly drops overnight as the cold front moves in.

&&

.LONG TERM...(Sunday through Friday)
Issued at 355 AM EDT Sat Mar 28 2020

The cold front will move east of the area Sunday morning, and tight
surface pressure gradients will allow winds to increase
substantially. Models continue to show strong winds of 25 to 35 mph
with gusts near 45 mph being possible. These high winds will make
conditions on Lake Michigan hazardous to small crafts, and a Gale
Watch is in effect. There is also potential for lakeshore flooding.
At this point, it does not appear to warrant a Lakeshore Flood
Warning as waves don't exceed 8ft. Will continue to monitor going
forward. There may also be a round of light showers across northern
Indiana and southern Michigan Sunday afternoon in wrap-around
moisture on the south side of the low, but rainfall amounts will be
minimal. Winds diminish late Sunday night as the low moves over the
eastern Great Lakes.

Brief high pressure ridging will favor dry conditions on Monday into
Tuesday. A low pressure system is then forecast to track to the
south on Tuesday for a quick shot of rain, but confidence is low,
and we may not see any precip. A weak wave is then expected
Wednesday night for a low chance of rain and snow. This could be
quickly followed by another disturbance Thursday night into Friday,
but there is a lot of model variability.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1213 AM EDT Sat Mar 28 2020

A warm front will move north today with the warm air spreading
northeast over a relatively shallow cold dome of air causing
showers and storms to develop rapidly before daybreak as theta E
surges northeast. Have adjusted the timing of the storms to a few
hours later to come more in line with the latest radar and
surface obs as well as the latest high resolution model guidance,
especially the HRRR. Otherwise, there should be a break in the
showers and storms later this morning as the front move north.
Have conditions improving to MVFR by noon before more activity
arrives ahead of the cold front late in the TAF period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch until noon EDT /11 AM CDT/ today for
     INZ003>005-008-009-012>018-020-022>027-032>034.

MI...Flash Flood Watch until noon EDT today for MIZ077-078.

OH...Flash Flood Watch until noon EDT today for OHZ004-005-015-016-
     024-025.

LM...Gale Watch from late tonight through Sunday evening for LMZ043-
     046.

&&

SYNOPSIS...Cobb
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 27, 3:53 PM EDT, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
353 PM EDT Fri Mar 27 2020

INZ003>007-MIZ077>081-OHZ001-002-282000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Berrien-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-
353 PM EDT Fri Mar 27 2020 /253 PM CDT Fri Mar 27 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected this evening through the overnight hours.
Expect heavy rain, and possibly an isolated severe storm with large
hail or strong wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms and heavy rain are also expected on Saturday and
Saturday night. The hazards associated with the storms include
hail, damaging wind gusts, and possibly a few tornadoes.  The
rainfall from these storms may cause flooding of poor drainage areas
and rises on area rivers and streams.

Strong winds are expected late Saturday night through Sunday. Wind
gusts up to 45 mph are possible in this timeframe. Winds diminish
Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ008-009-012>018-020-022>027-032>034-OHZ004-005-015-016-024-025-
282000-
Noble-De Kalb-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-
Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
353 PM EDT Fri Mar 27 2020 /253 PM CDT Fri Mar 27 2020/

...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT /11 PM CDT/ TONIGHT
THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms, capable of producing heavy rainfall, are expected
this evening through the overnight hours. An isolated strong to
severe storm is also possible capable of producing hail or strong
wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms, capable of producing heavy rainfall, are expected
to persist until midday Saturday. An isolated strong to severe
storm capable of producing large hail or strong wind gusts is also
possible.

Another round of thunderstorms is expected Saturday afternoon and
Saturday night. The hazards associated with the storms include large
hail, damaging wind gusts, and possibly a few tornadoes. The
rainfall from these storms may cause flooding of poor drainage areas
and rises on area rivers and streams.

Strong winds are expected late Saturday night through Sunday. Wind
gusts up to 45 mph are possible in this timeframe. Winds diminish
Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-282000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
353 PM EDT Fri Mar 27 2020

...GALE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY
EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms, capable of producing heavy rainfall, are expected
this evening through the overnight hours. An isolated strong to
severe storm is also possible capable of producing hail or strong
wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

Another round of thunderstorms is expected Saturday afternoon and
Saturday night. The hazards associated with the storms include large
hail, damaging wind gusts, and possibly a few tornadoes. The
rainfall from these storms may cause flooding of poor drainage areas
and rises on area rivers and streams.

Windy conditions, with gales possible, are expected late Saturday
night into Sunday which would be hazardous to small crafts.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 9:38 PM EDTRiver Flood WarningIWXFulton, Kosciusko, Marshall, Pulaski, Starke25 hr
Mar 27, 9:38 PM EDTRiver Flood WarningIWXCass, Kosciusko, Miami, Wabash, Whitley4 days
Mar 27, 9:38 PM EDTRiver Flood WarningIWXAllen38 hr
Mar 27, 9:38 PM EDTRiver Flood WarningIWXAllen, DeKalb21 days
Mar 27, 9:38 PM EDTRiver Flood WarningIWXWells21 days
Mar 28, 6:45 AM EDTSpecial Weather StatementIWXCass, Miami, Wabash30 min
Mar 28, 7:25 AM EDTSpecial Weather StatementIWXWabash35 min
Mar 28, 7:34 AM EDTSpecial Weather StatementIWXCass, Miami26 min
Mar 28, 7:54 AM EDTSpecial Weather StatementIWXHuntington, Miami, Wabash, Wells36 min
Mar 28, 8:07 AM EDTSpecial Weather StatementIWXAdams38 min
Mar 28, 3:27 PM EDTWind AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more29 hr
Mar 28, 8:34 AM EDTSpecial Weather StatementIWXPutnam, Van Wert26 min
Mar 28, 8:51 AM EDTSevere Thunderstorm WarningIWXAllen, Putnam, Van Wert24 min
Mar 28, 3:36 PM EDTLakeshore Flood AdvisoryIWX31 hr

Nearby

Gale Warnings in Indiana, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.